Advertisement

Automorphisms

  • Bruce P. Kitchens
Chapter
  • 759 Downloads
Part of the Universitext book series (UTX)

Abstract

An automorphism of a subshift of finite type is a homeomorphism of the sub-shift of finite type to itself that commutes with the shift. The automorphisms of a subshift of finite type form a group under composition. In this chapter we study the structure of an automorphism group considered as an abstract group and examine how it acts in the space.

Keywords

Automorphism Group Finite Group Periodic Point Finite Type Finite Order 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Ay1]
    J. Ashley, Marker Automorphisms of the One-sided d-shift, Ergodic Theory and Dynamical Systems 10 (1990), 247–262.MathSciNetzbMATHGoogle Scholar
  2. [BF]
    M. Boyle and U.-R. Fiebig, The Action of Inert Finite Order Automorphisms on Finite Subsystems of the Shift, Ergodic Theory and Dynamical Systems 11 (1991), 413–425.MathSciNetCrossRefGoogle Scholar
  3. [BFK]
    M. Boyle, J. Franks and B. Kitchens, Automorphisms of One-sided Subshifts of Finite Type, Ergodic Theory and Dynamical Systems 10 (1990), 421–449.MathSciNetzbMATHGoogle Scholar
  4. [BDK]
    P. Blanchard, R. Devaney and L. Keen, The Dynamics of Complex Polynomials, Inventiones Mathematicae 104 (1991), 545–580.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [BK1]
    M. Boyle and W. Krieger, Periodic Points and Automorphisms of the Shift, Transactions of the American Mathematical Society 302 (1987), 125–149.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [BK2]
    M. Boyle and W. Krieger, Automorphisms and Subsystems of the Shift, Journal für die reine und angewandte Mathematik 437 (1993), 13–28.MathSciNetzbMATHGoogle Scholar
  7. [BLR]
    M. Boyle, D. Lind and B. Rudolph, The Automorphism Group of a Shift of Finite Type, Transactions of the American Mathematical Society 306 (1988), 71–114.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [Ha]
    M. Hall, Jr., The Theory of Groups, Chelsea Publishing Co., 1976.Google Scholar
  9. [H1]
    G.A. Hedlund, Transformations Commuting with the Shift, Topological Dynamics (J. Auslander and W. Gottschalk, eds.), W.A. Benjamin, 1968.Google Scholar
  10. [H2]
    G.A. Hedlund, Endomorphisms and Automorphisms of the Shift Dynamical System, Mathematical Systems Theory 3 no. 4(1969), 320–375.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [KR3]
    K.H. Kim and F. Roush, On the Automorphism Groups of Subshifts, PU.M.A Series B 1 (1990), 203–230.MathSciNetzbMATHGoogle Scholar
  12. [KR4]
    K.H. Kim and F. Roush, On the Structure of Inert Automorphisms of Subshifts, PU.M.A Series B 2 (1991), 3–22.MathSciNetzbMATHGoogle Scholar
  13. [KRW2]
    K.H. Kim, F. Roush and J. Wagoner, Inert Actions on Periodic Points, preprint.Google Scholar
  14. [MKS]
    W. Magnus, A. Karrass and D. Solitar. Combinatorial Group Theory, Dover Publications, 1976.Google Scholar
  15. [Rn]
    J. Rotman, An Introduction to the Theory of Groups, 3rd. ed., Allyn and Bacon, Inc., 1984.Google Scholar
  16. [Ry1]
    J.P. Ryan, The Shift and Commutivity, Mathematical Systems Theory 6 (1973), 82–85.CrossRefGoogle Scholar
  17. [Ry2]
    J.P. Ryan, The Shift and Commutivity II, Mathematical Systems Theory 8 (1975), 249–250.zbMATHCrossRefGoogle Scholar
  18. [Wa1]
    J. Wagoner, Markov Partitions and K 2, Publications Mathematétiques IHES no. 65 (1987), 91–129.MathSciNetzbMATHGoogle Scholar
  19. [Wa2]
    J. Wagoner, Triangle Identities and Symmetries of a Subshift of Finite Type, Pacific Journal of Mathematics 144 (1990), 181–205.MathSciNetzbMATHGoogle Scholar
  20. [Wa3]
    J. Wagoner, Eventual Finite Order Generation for the Kernel of the Dimension Group Representation, Transactions of the American Mathematical Society 317 (1990), 331–350.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [Wi2]
    R.F. Williams, Classification of Subshifts of Finite Type, Annals of Mathematics 98 (1973), 120–153; Errata 99 (1974), 380-381.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Bruce P. Kitchens
    • 1
  1. 1.Mathematical Sciences DepartmentIBM T.J. Watson Research CenterYorktown HeightsUSA

Personalised recommendations